Advertisement

Combinatorica

, Volume 16, Issue 1, pp 143–147 | Cite as

Complexity of the Frobenius problem

  • J. L. Ramírez-Alfonsín
Note

Abstract

Consider the Frobenius Problem: Given positive integersa1,...,an withai ≥ 2 and such that their greatest common divisor is one, find the largest natural number that is not expressible as a non-negative integer combination ofa1,...,an. In this paper we prove that the Frobenius problem is NP-hard, under Turing reductions.

Mathematics Subject Classification (1991)

68 Q 15 90 C 10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    A. Brauer andJ. E. Shockley: On a Problem of Frobenius,Journal für reine und angewandte Mathematik,211 (1962), 399–408.Google Scholar
  2. [2]
    M. R. Garey andD. S. Johnson:Computers and Intractability: A Guide to the Theory of NP-completeness, W. H. Freeman and Company, N.Y., 1979.Google Scholar
  3. [3]
    H. Greenberg: Solution to a linear diophantine equation for nonegative integers,Journal of Algorithms,9 (1988), 343–353.Google Scholar
  4. [4]
    M. Grötschel, L. Lovász andA. Schrijver:Geometric Algorithms and Combinatorial Optimization, Springer-Verlag, 1988.Google Scholar
  5. [5]
    M. Hujter andB. Vizvári: The exact solution to the Frobenius Problem with three variables.Journal of the Ramanujan Math. Soc.,2 (1987), 117–143.Google Scholar
  6. [6]
    R. Kannan: Lattice Translates of a Polytope and the Frobenius problem.Combinatorica,12 (2), (1992), 161–177.Google Scholar
  7. [7]
    R. Kannan: private communication, 1994.Google Scholar
  8. [8]
    C. H. Papadimitriou andK. Steiglitz:Combinatorial Optimization: Algorithms and Complexity, Prentice-Hall, Inc., 1982.Google Scholar
  9. [9]
    O. J. Rödseth: On a linear diophantine problem of Frobenius,Journal für reine und angewandte Mathematik,301 (1968), 171–178.Google Scholar
  10. [10]
    H. E. Scarf andD. Shallcross: The Frobenius problem and maximal lattice three bodies, Manuscript, (1989).Google Scholar
  11. [11]
    E. S. Selmer: On the linear diophantine problem of Frobenius,Journal für reine und angewandte Mathematik,293/294 (1977), 1–17.Google Scholar
  12. [12]
    E. S. Selmer andO. Beyer: On the linear diophantine problem of Frobenius in three variables,Journal für reine und angewandte Mathematik,301 (1978), 161–170.Google Scholar

Copyright information

© Akadémiai Kiadó 1996

Authors and Affiliations

  • J. L. Ramírez-Alfonsín
    • 1
  1. 1.Instituto de MatemáticasUniversidad Nacional Autónoma de MéxicoMéxico D.F.

Personalised recommendations